MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII CONV W/TAPER SZ 6 RT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GII CONV W/TAPER SZ 6 RT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71420622
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Loss of Range of Motion (2032); Discomfort (2330); Arthralgia (2355); Osteolysis (2377); Joint Laxity (4526); Metal Related Pathology (4530)
Date of Event 01/24/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a tka surgery had been performed on an unspecified date, the knee became symptomatic since, at least, 2020.About three weeks ago, a cracking noise was heard, so a radiological image was taken to check if an implant fractured.A revision surgery was conducted on (b)(6) 2022 to address the fracture of gii conv w/taper sz 6 rt.The total knee endoprosthesis was explanted: bone defects and massive metallosis were found intra-operatively; extraction of stem was only possible with bone fenestration.A spacer was implanted so reimplantation surgery is still pending.Patient current health status is not known.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Event or Problem Description
It was reported that, after a right tka surgery had been performed on (b)(6) 2013, the knee became symptomatic since, at least, 2019.About three weeks ago, a cracking noise was heard, so a radiological image was taken to check if an implant fractured.A revision surgery was conducted on (b)(6) 2022 to address the fracture of gii conv w/taper sz 6 rt.The total knee endoprosthesis was explanted: bone defects and massive metallosis were found intra-operatively; extraction of stem was only possible with bone fenestration.A 2-stage revision surgery was performed, and the patient tolerated well the procedure.Patient current health status is not known.
 
Additional Manufacturer Narrative
Results of investigation: the device was not returned for evaluation but the pictures were reviewed, and the fracture was confirmed.The clinical/medical investigation concluded that, based documentation provided, the noted bone defects, osteolysis, laxity/instability & hesitant (delayed) treatment could not be ruled out as potential contributing factors to the reported cone fracture, severity of symptoms, & subsequent 2-stage tka revision, as patient was symptomatic prior to arthroscopies: aug.2019 when ¿metallose cannot be detected¿, as well as in 2020 w/¿no indication of prosthesis loosening¿.Post 2nd-stage revision histopathology supports fibrosed connective tissue with abundant black foreign material w/scattered a review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to surgical technique, patient condition, overuse or excessive pressure on the joint.The contribution of the device to the reported incident could be corroborated as the device was broken and it was required a revision surgery.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GII CONV W/TAPER SZ 6 RT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13700152
Report Number1020279-2022-01070
Device Sequence Number15072205
Product Code JWH
UDI-Device Identifier03596010208538
UDI-Public3596010208538
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K953274
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/05/2021
Device Catalogue Number71420622
Device Lot Number10KAF0020A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/17/2022
Supplement Date Received by Manufacturer03/08/2022
04/21/2022
Initial Report FDA Received Date03/08/2022
Supplement Report FDA Received Date03/22/2022
05/09/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/05/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GII LNG STEM 14MM X 100MM-10EM09392; GII LNG STEM 18MM X 150MM-11KSM0008A; GNS II C/R FEM SIZE 6 RIGHT-13DM14901; GNS II NON-POR TIB SZ 7 RIGHT-13GT32378
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexMale